Wisconsin, 2007Damaging Winds and Heavy Rain in Wisconsin, August 11, 2007
August 11, 2007 · NWS ARX · 3 events in 2 counties and zones
An upper level disturbance moved across southwest Wisconsin in the early morning hours of August 11. As a result, scattered severe thunderstorms developed, which produced wind gusts of 60 to 65 mph that knocked down trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across southwest Wisconsin in the early morning hours of August 11. As a result, scattered severe thunderstorms developed, which produced wind gusts of 60 to 65 mph that knocked down trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 2:05 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 11, 2:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SAT AUG 11 2007
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
SHOWERS AND THUNDERSTORM CHANCES TODAY THROUGH TONIGHT AND AGAIN
MONDAY NIGHT WILL BE MAIN FOCUS OF CONCERN. OTHER CONCERN IS
TEMPERATURES.
DATA ANALYSIS EARLY THIS MORNING HAD HIGH PRESSURE CENTERED OVER
THE GREAT LAKE REGION AS LOW PRESSURE AND A COLD FRONT WERE PUSHING
EAST ACROSS THE DAKOTAS. UPPER MIDWEST RADAR MOSAIC WAS SHOWING
SEVERAL THUNDERSTORM COMPLEXES EXTENDING FROM CENTRAL MN INTO
CENTRAL NEBRASKA IN STRONG WARM AIR ADVECTION/MOISTURE
TRANSPORT/LIFT...VIA 35-40KT 850MB JET PER WOODLAKE MN/SLATER IA
PROFILERS...IN ADVANCE OF THE LOW AND COLD FRONT. OTHERWISE...THE
WEATHER WAS QUITE ACROSS THE FORECAST AREA WITH TEMPERATURES RANGING
FROM THE MIDDLE 60S TO AROUND 70 DEGREES.
11/00Z GFS AND NAM IN GENERALLY GOOD AGREEMENT ON OVERALL SYNOPTIC
SETUP THROUGH THE PERIOD. THERE ARE HOWEVER DISTINCT DIFFERENCES IN
THE PLACEMENT AND AMOUNT OF QPF GIVEN SIMILAR FORCING SIGNALS. DID
NOT FAVOR EITHER MODELS QPF PLACEMENT AND GENERALLY PLACED BEST POPS
BASED ON WHERE BEST FORCING WAS FOCUSED WITH INCOMING COLD FRONT
TODAY/TONIGHT.
FOR TODAY...11/00Z ARXWRF CORFIDI VECTOR AND MCS MAINTENANCE
PROBABILITY ...WHICH SEEMS TO BE HANDLING CURRENT THUNDERSTORM
COMPLEX ACROSS MN IDEALLY RIGHT NOW...SHOWS THE COMPLEX WILL LIKELY
MAKE IT INTO WESTERN PERIPHERY OF THE FORECAST AREA THIS MORNING
BEFORE MOISTURE TRANSPORT WANES. AM KIND OF CONCERNED WITH SEVERE
THREAT...MAINLY WIND ACROSS THE NORTH AS 0-3KM SHEAR REMAINS HEALTHY.
WILL BUMP POPS UP ACROSS THAT AREA BASED ON THIS AND CURRENT TRENDS.
OTHERWISE...THE CONVECTION SHOULD BE ON A DIMINISHING TREND THROUGH
THE REST OF THE MORNING...BUT SHOULD BE QUITE A BIT OF DEBRIS CLOUD
LEFT OVER FROM THE DECAYING COMPLEX. AS THE SURFACE COLD FRONT MOVES
CLOSER TO THE AREA THIS AFTERNOON...MODELS ARE INDICATING ATMOSPHERE
WILL RECOVER FROM MORNING DEBRIS WITH GFS INDICATING SURFACE BASED
CAPE INCREASING INTO THE 2000-2500J/KG RANGE. MODELED SOUNDINGS
HOWEVER WHERE SHOWING A FAIRLY STRONG CAP TO OVERCOME. AS A
RESULT...WILL HOLD ONTO CHANCE POPS FOR NOW THROUGH THE AFTERNOON
HOURS. CONVECTIVE INHIBITION DECREASES AS THE CAP BREAKS THIS
EVENING ALONG THE COLD FRONT. IT APPEARS THE BEST FOCUS OF MOISTURE
TRANSPORT/CONVERGENCE IS ACROSS THE NORTH...SO WILL KEEP HIGHER
POPS/QPF AMOUNTS FOCUSED UP THERE...TAPERING OFF TO THE SOUTH. THERE
WILL BE A THREAT OF SEVERE WEATHER...MAINLY WINDS AGAIN...AS 0-3KM
SHEAR REMAINS AROUND 45KT INTO THE EVENING HOURS.
THE FRONT AND SHRA/THUNDERSTORM THREAT WILL BE PUSHED EAST OF THE
AREA BY SUNDAY MORNING AS A STRONG AREA OF HIGH PRESSURE BUILDS IN
FROM THE NORTHERN PLAINS. IT WILL STILL BE RATHER WARM WITH 850MB
TEMPERATURES AROUND 20C...BUT DEW POINTS WILL BE QUITE A BIT LOWER
GOING INTO THE AFTERNOON HOURS WITH GOOD SUBSIDENCE/MIXING. HAVE
ADJUSTED DEW POINT GRIDS TO ACCOUNT FOR THIS DRYING.
THE HIGH WILL REMAIN IN CONTROL THROUGH MONDAY AS IT SETTLES OVER
THE GREAT LAKES REGION. THE HIGH BEGINS TO SLIP EAST MONDAY NIGHT AS
ANOTHER AREA OF LOW PRESSURE AND COLD FRONT MAKES ITS WAY ACROSS THE
NORTHERN PLAINS INTO WI. THIS WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS INTO THE AREA.
.LONG TERM...TUESDAY THROUGH FRIDAY
11/00Z ECMWF A BIT SLOWER WITH FRONTAL PASSAGE AND RIDGE BUILDING
INTO THE AREA OF TUESDAY COMPARED TO THE GFS. WILL KEEP A SLIGHT
CHANCE OF SHRA/TS IN THE GRIDS BASED FOR NOW. HIGH PRESSURE RIDGE
APPEAR S TO GET SUPPRESSED SOUTH AND WEST AS NORTHWEST FLOW BECOMES
DOMINANT ACROSS THE UPPER MIDWEST/GREAT LAKES REGION. THIS LOOKS TO
GIVE THE AREA COOLER/MORE SEASONAL TEMPERATURES. GFS AND ECMWF
CONTINUE TO SHOW WEAK IMPULSES IN THE NORTHWEST FLOW MOVING THROUGH
THE CENTRAL PLAINS AND SOUTH OF US. SMALL SHRA/TS CHANCES ACROSS THE
SOUTH IN THE GRIDS THROUGH WEDNESDAY NIGHT LOOKS REASONABLE BASED ON
THIS.
&&
.AVIATION...
FIRST CONCERN IS WITH CONVECTION MOVING INTO THE TWIN CITIES. 08Z
TWEB ROUTES 211/242 INCLUDING TSRA WITH G45KT. INDICATIONS ARE THAT
THIS WILL CONTINUE MOVING MAINLY EAST...WEAKENING SLOWLY AS IT RUNS
OUT OF THE BEST MOISTURE TRANSPORT AND INSTABILITY AXIS. DO EXPECT
DECAYING MCS TO MOVE ACROSS WI...BUT THE BULK OF THE RAIN LOOKS LIKE
IT WILL REMAIN NORTH OF TAF SITES AND ALL BUT THE NORTHERN MOST TWEB
SEGMENTS.
IN THE MEANTIME...LIGHT WINDS AND MOIST BOUNDARY LAYER ONCE AGAIN
RESULTING IN FOG/MIST ACROSS MUCH OF WI...WITH SOME DENSE FOG IN THE
WISCONSIN RIVER VALLEY. EXPECT THIS TO IMPROVE SHORTLY AFTER
DAYBREAK.
ONCE MCS MOVES THROUGH...EXPECT SCATTERED CUMULUS DEVELOPMENT...WITH
LINGERING MID-LEVEL MOISTURE AND MID CLOUD. RENEWED CONVECTION LOOKS
LIKE A GOOD BET AGAIN ACROSS PARTS OF EASTERN MN INTO WESTERN WI FOR
THE LATE AFTERNOON AND EVENING. WILL ATTEMPT TO ADD SOME DEFINITION
TO THE TAFS WITH THE 12Z ISSUANCE...AND TO THE 14Z TWEBS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...DAS
AVIATION..........MW
Hazardous weather outlook, Aug 11, 4:23 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
523 AM CDT SAT AUG 11 2007
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
523 AM CDT SAT AUG 11 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM COMPLEX WILL PUSH EAST THIS MORNING THROUGH PORTIONS
OF SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN...MAINLY
NORTH OF A LINE FROM ROCHESTER AND WINONA MINNESOTA THROUGH BLACK
RIVER FALLS WISCONSIN. A FEW OF THESE STORMS MAY BE SEVERE WITH WIND
GUSTS TO 60 MILES AN HOUR ALONG WITH VERY HEAVY DOWNPOURS AND SMALL
HAIL. THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AND
DIMINISH LATER THIS MORNING. A COLD FRONT WILL THEN PUSH INTO
NORTHWEST WISCONSIN THROUGH WESTERN IOWA THIS AFTERNOON...AND THEN
EAST THROUGH THE AREA TONIGHT. THIS WILL PRODUCE ANOTHER CHANCE OF
THUNDERSTORMS OVER THE REGION. THERE IS A SLIGHT CHANCE THAT A FEW OF
THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREAT.
IN ADDITION...HEAT INDEX READINGS WILL BE IN THE 95 TO 100 DEGREE
RANGE THIS AFTERNOON ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SERIES OF DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS AS
THEY TRACK EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FROM SUNDAY
THROUGH TUESDAY NIGHT. AT THIS TIME...IT IS STILL TOO EARLY TO
DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY INTO THIS
EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DAS
In the hours before
Local storm report, Aug 11, 4:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 AM CDT SAT AUG 11 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 AM HAIL 2 N ROCHESTER 44.04N 92.48W
08/11/2007 M0.75 INCH OLMSTED MN TRAINED SPOTTER
0552 AM HAIL 5 N ROCHESTER 44.09N 92.48W
08/11/2007 M0.75 INCH OLMSTED MN TRAINED SPOTTER
&&
MWThunderstorm Wind, Trempealeau
- When
- August 11, 5:00 AM CST
- Where
- Trempealeau County, 0.5 mi W of Galesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.080, -91.360
A thunderstorm wind gust knocked down trees near Galesville.
Thunderstorm Wind, La Crosse
- When
- August 11, 5:27 AM CST
- Where
- La Crosse County, 0.25 mi W of (Lse)la Crosse Muni
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.880, -91.255
A thunderstorm wind gust of 64 miles per hour was measured at the La Crosse Municipal Airport.
Heavy Rain, La Crosse
- When
- August 11, 5:45 AM CST to 6:10 AM CST
- Where
- La Crosse County, 2 mi S of La Crosse
- Reported by
- NWS Employee
- Coordinates
- 43.771, -91.250
Street flooding was reported on the south side of the city, especially along Mormon Coulee Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Georgia, August 11, 20071 death · 1 event
- Hail and Damaging Winds in Georgia, August 11 to 12, 2007$307,000 · 53 kt wind · 7 events
- Damaging Winds and Lightning Strike in Wisconsin, August 11 to 12, 2007$183,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in Florida, August 11, 2007$252,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Wisconsin, August 11, 20071 injured · $48,000 · 61 kt wind · 27 events
- Damaging Winds in Georgia, August 11, 2007$99,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, August 11, 2007$100,000 · 60 kt wind · 4 events
- Damaging Winds in Louisiana, August 11, 2007$30,000 · 55 kt wind · 3 events
- Damaging Wind in Colorado, August 11, 2007$30,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, August 11, 2007$6,000 · 1.75 in hail · 17 events
- Damaging Winds in Georgia, August 11, 200750 kt wind · 15 events
- Damaging Wind in Arizona, August 11, 2007$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40699, 40704, 54929.